My arms have been hurting for quite some time, inside


Q: My arms have been hurting for quite some time, inside the elbow below both biceps .I have always done hard physical work.l am 55 years old. I cannot do benchpresses anymore because it hurts so bad to lift the weights off the stand at first.


A:   Hello,
Thank you for your medical query at
I understand your concern and also appreciate that even at the age of 55 years, you're so committed to being athletic.
With increasing age, the muscle fibres get weak, and even the multiplication of the muscle cells, which happen post-work out is slow. For instance, at the age of 20, when someone works out, the muscle hypertrophy occurs once the workout is over and the muscles are resting. The muscle cells rapidly multiply causing the muscles to grow.

But at your age, this process slows down considerably and hence the muscles fatigue easily, and also the post work-out recovery takes way longer. Your supplements are fine, I presume you're also taking whey supplements in addition. If not, you can take pure whey supplements as they help in reducing the muscle fatigue, thereby reducing the pain. You can take 1 scoop before and 1 scoop after the workout, this will address the muscle pain.

The pain near the elbow, besides the workout, can be due to is mostly due to arthritis for which you have already been put on chondroitin and glucosamine. However, these supplements are going to limiting the damage, and not really take the joint back to what it was before. I will advise you get an x-ray done of the elbow, and if it shows evidences of arthritis or osteoporosis, you need to avoid working out as far as possible, and if you do, use very less weights. Lifting heavy weights will cause a lot of damage to the arthritic joint. For the time being, you can take Advil or Tylenol SOS for relief from the pain. Also, you can assess your vitamin d levels, and if they are low, your orthopaedic surgeon can suggest vitamin d supplement for you, which will strengthen the joint.

Hope this was helpful,
Feel free to discuss further,

Related Q&A

Q: I don't really know what it could be, I used to have something similar on my thigh for a year or two, but that's gone...

Q: Is there any risk of poppers (alkyl nitrates) showing up on a urine or hair drug screen?

Q: Hi, I need a help to diagnose my sister's persistent illness that she suffers from since 4 days ago without feeling a...

Q: I took my last pill on the 26th February and had my withdrawal bleed a couple of days later. It is now the 31st of Ma...

Q: Hi Doctor, My mother (68 years old) been feeling dizzy lately from time to time. Checking with her GP he advised t...


Dr. James Obaji M.D.

  • 247 Reviews
  • Family Physician

Dr. Suneel Sharman M.D.

  • 190 Reviews
  • Family Physician

Dr. Pat Golden M.D.

  • 169 Reviews
  • Cardiologist

Dr. Kunaal Jindal M.D.

  • 112 Reviews
  • Plastic Surgeon